Thunderstorm Wind, Ogle
- When
- July 16, 12:28 PM CST
- Where
- Ogle County, 4.48 mi W of Flagg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.908, -89.216
A power line was blown down by a road.
A line of severe thunderstorms moved across northern Illinois during the afternoon of July 16th producing widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A line of severe thunderstorms moved across northern Illinois during the afternoon of July 16th producing widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 16, 12:00 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
100 PM CDT Wed Jul 16 2025
.KEY MESSAGES...
- Scattered to numerous thunderstorms are expected this
afternoon into the early evening. There is a level 2/5 severe
weather risk for most of the area with damaging winds as the
primary severe weather hazard.
- Hot and humid conditions are expected today with peak heat
indices of around 100 degrees.
- MUCH cooler and less humid Thursday with gusty northerly winds
and dangerous swimming conditions at Lake Michigan beaches.
- Periods of warmth, humidity, and thunderstorms expected this
weekend into early next week.
&&
.MESOSCALE...
Issued at 100 PM CDT Wed Jul 16 2025
Over the past few hours, thunderstorms have erupted along the
prefrontal trough just east of the Mississippi River. Storm mode
has varied from tornadic supercells in Wisconsin (where surface
winds are more backed and 700mb flow is enhanced) to a mix of
supercells and line segments across northern Illinois. Based on
the current coverage of storms, would expect them to move across the
I-39 corridor between 2 and 4 PM, the Chicago metropolitan area
between 3 and 6 PM, and northwestern Indiana between 5 and 8
PM.
The main threats with storms this afternoon remains damaging
winds of 65 to 75 mph and damaging hail up to 1.5" in diameter.
The greatest threat for damaging winds may be materializing
along the I-80 corridor where conglomeration of cells is already
taking place. The threat for a tornado remains low (2-5% at any
given location), but is relatively highest near the Wisconsin
state line where surface winds are more backed and mid-level
flow is enhanced (elongating low-level hodographs). In fact,
the wind direction at Rockford has changed from southwesterly to
southeasterly in the past 30 minutes.
A Severe Thunderstorm Watch is in effect for much of the area
until 8 PM this evening. Will continue to monitor areas not in
the watch in case an expansion is needed.
Previous discussion
Issued at 1131 AM CDT Wed Jul 16 2025
A morning surface analysis revealed a compact MCV/low pressure
system centered in northeastern Iowa. A surface warm front
extends east-northeastward over north-central Wisconsin and
Lower Michigan, and a cold front extends southwestward through
eastern Iowa toward northwestern Kansas. A subtle pre-frontal
trough is present near the Mississippi River, as evident by a
modest southwesterly wind shift, agitated mid-level cumulus
clouds, and even a few early storms. The airmass in the warm
sector is already unstable with surface dew points in the low to
mid 70s, temperatures in the low to mid 80s, and modest mid-
level lapse rates of 6.5 to 7 K/km already contributing to
MUCAPE of 3000 to locally 4000 J/kg. In all, the stage is set
for an active afternoon across our region.
As the MCV moves eastward across southern Wisconsin this
afternoon, the expectation is for thunderstorms to
intensify/increase in coverage along the pre-frontal trough
and/or develop along the cold front further to the west.
Coverage of storms may initially be highest in southwestern
Wisconsin closer to the core of the MCV, though still expect a
healthy coverage of scattered storms will still develop south
of the state line where the moisture-driven instability will be
greatest. (Will note that CAM guidance appears to be too
aggressive in mixing down dew points this afternoon, so suspect
coverage of storms may be higher than depicted in model
guidance). A strong belt of 45-55kt flow along the southern
periphery of the MCV (as confirmed by the DMX and incoming DVN
VWP) oriented semi- oblique to the incoming cold front will
support an initial storm mode of semi-discrete supercells across
northern IL. However, any area with a locally higher coverage
of storms will be prone to promoting localized upscale growth
through amalgamation of cold pools.
With DCAPE >1000 J/kg, the primary severe weather threat this
afternoon should be damaging winds of 65 to 75 mph particularly
where any localized upscale growth occurs. Even with very high
freezing levels (~16kft per the 12Z DVN RAOB), do think there is
a threat for 1 to 1.5" diameter hail with the most intense
supercells this afternoon, owing to associated added
perturbation pressure gradient accelerations to updrafts.
Finally, cannot fully discount a threat for a tornado or two
given the proximity of the MCV, supercell or localized QLCS
storm mode, and relatively low LCLs. Though, with the
aforementioned high DCAPE environment, suspect most storms
should be outflow dominant this afternoon.
The main time window for severe weather still looks to be from
about 1 PM to 8 PM from west to east, give or take an hour.
Borchardt
&&
.DISCUSSION...
Issued at 343 AM CDT Wed Jul 16 2025
Through Tonight:
Today's main focus is on the likelihood of thunderstorms this
afternoon into this evening as a convectively-augmented
shortwave trough/MCV tracks through the region. At press time,
this feature was located in western Iowa and was powering an
expansive thunderstorm complex extending from central Iowa
southwestward through northeastern Kansas. The expectation is
for this thunderstorm complex to continue gradually losing steam
with time through the remainder of the night while exhausting
an outflow boundary, though (perhaps unsurprisingly in this
moist, unstable mid-summer air mass) it appears that this
complex will persist longer than what CAM guidance is showing,
which does throw some additional uncertainty into the forecast
for today.
Assuming that this complex does eventually largely die off
prior to reaching northern Illinois, additional thunderstorms
are likely to redevelop near the Mississippi River during the
late morning/early afternoon either along the complex's remnant
outflow boundary or a cold front lagging slightly behind this
outflow boundary. The greatest coverage of thunderstorms is
expected to be found close to the center of the MCV, which CAM
guidance unanimously depicts tracking through southern/central
Wisconsin. Between the MCV/shortwave and convergence along
surface boundaries, there should still be enough forcing to
support at scattered thunderstorms in our forecast area, and
most of the 00Z CAM suite actually depicts a broken or solid
line of thunderstorms marching across our CWA later today. The
orientation of the surface boundaries and the influence of any
morning convection/cloud debris will likely play key roles in
just how widespread convection ultimately ends up being this
afternoon.
While mid-level lapse rates will be lackluster, progged
thermodynamic profiles support a threat for damaging winds from
water-loaded downbursts with the strongest thunderstorms that
develop today. That would especially be the case within any
bowing segments that materialize. While damaging winds by and
large appear to be the primary severe weather hazard today,
deep-layer shear profiles closer to the core of the MCV may be
favorable enough to support at least transient supercellular
structures, which could carry a slightly greater threat to
produce isolated large hail or weak tornadoes in an environment
that is otherwise not overly favorable for either of those
hazards. A lower-end threat for brief, weak QLCS tornadoes also
could not be completely discounted with any northeastward-surging
bowing segments that develop north of I-88 given the expected
presence of 25-30 kts of 0-3 km shear there.
It appears that convection on the MCV's southern flank should
be progressive enough to preclude an appreciable flash flooding
threat from materializing this afternoon and evening, though it
should still be said that precipitable water values pushing 2"
and 12000-15000 ft warm cloud layer depths will support very
efficient rainfall rates, so couldn't completely rule out some
hydrologic concerns materializing in some of our usual trouble
spots even if there isn't much in terms of training convection.
One area to watch for a potentially higher threat for flash
flooding would be our far southern CWA tonight as the outflow-
augmented front may stall out there as it takes on a more zonal
orientation. A strengthening low-level jet overriding this
boundary could foster the development of training convection
just north of this boundary, though this is not a sure thing
yet, and if this does occur, it's possible that this ends up
occurring south of our CWA.
Lastly, it will be hot and humid prior to the arrival of the
thunderstorms later today. Assuming that storms don't arrive
earlier than expected, high temperatures are forecasted to
reach the upper 80s to low-mid 90s this afternoon, which, when
combined with low-mid 70s dew points, would result in peak heat
indices near 100F.
Ogorek
Thursday through Tuesday:
Fairly strong high pressure (~1020mb) for mid-summer combined
with push from earlier convection should send the composite
outflow boundary/cold front south of our area Thursday. In the
wake of the front, look for much cooler and less humid air to
filter into the region. Morning stratus should break up into a
SCT V BKN stratocumulus deck during the afternoon, with this
cloud likely aiding in keeping temps cooler. Thursday afternoon
temps could be around 20F in the Chicago area with readings in
the low to mid 70s with a brisk wind off the lake. That brisk
wind off the lake will also help build up larger waves and lead
to hazardous swim conditions at unprotected Lake Michigan
beaches Thursday into Thursday night.
Friday will be warmer, but with still comfortable humidity
levels. Boundary that will have pushed south of our area
Thursday should stall near the Ohio River before heading back
north as a warm front Friday night into Saturday. There's been a
pretty consistent signal in bringing a convectively enhanced
shortwave across the region later Friday night into Saturday.
Still several days out, so exact timing of this feature and
where exactly it tracks may need to be refined in coming days,
but the general idea of an MCS moving across the mid-Mississippi
Valley in this time frame, possibly affecting portions or all
of our area, continues.
Medium range guidance has trended toward slightly more
amplified northern stream troughing over the Great Lakes into
New England later in the weekend. This would allow for a
transient sfc high to move across the Great Lakes Sat night into
Sunday. This, combined with the prior MCS, could push the
effective boundary and rain/storm chances south of our area.
Confidence is too low to reduce or remove NBM POPs for Sunday,
but there is an increasingly plausible scenario where the
second half of the weekend could end up dry and a bit cooler
and less humid.
Looking ahead to the first half of next week, there continues to
be a consistent signal in medium range guidance that a strong
upper level ridge and associated dome of heat will build over
the central and eastern portions of the nation. In this time
frame, we'd expect that the front that pushes southward some
Sunday will lift back north bringing the potential zone of MCS
activity with it back into our area for a time early next week.
By the middle of the week, the upper ridge is progged to become
anomalously strong and centered over the lower and middle
Mississippi Valley. Assuming MCS activity doesn't significantly
impede the northward movement of the boundary, our area could
get into a bout of some potentially dangerous heat during the
middle and end of next week. Operational runs of the GFS and
ECMWF both are explicitly forecasting 80F+ dewpoints
accompanying the heat, which given we'll be in the heart of
evapotranspiration season, may not be unreasonable. Still plenty
of uncertainty regarding if convection can temporarily impede
the northward building heat, but concern is growing that
potentially dangerous heat wave could develop next week in or
near our area.
- Izzi
&&
.AVIATION /18Z TAFS THROUGH 00Z FRIDAY/...
Issued at 1226 PM CDT Wed Jul 16 2025
Key messages for the 18Z TAF period include:
* A broken line of thunderstorms will impact the TAF sites this
afternoon through early evening. Some storms may be strong to
severe.
* MVFR cigs will fill in tonight behind the storms and stick
around through Thursday.
A broken line of thunderstorms is moving across northwest IL
early this afternoon and is expected to impact the TAF sites
later today. Storms should first arrive at RFD between 18 and
19Z and approach the Chicago sites closer to 21-22Z. Some of
these storms could be strong to severe and feature damaging
winds and perhaps some hail. The severe storm threat should only
exist for an hour or two over any given site, but additional
isolated storms will be possible through about 01Z.
Following the storms, MVFR cigs are expected to move overhead
tonight. MVFR looks to arrive at RFD around 04Z and Chicago
around 06Z or not long thereafter. The MVFR is anticipated to
last through most of the daytime tomorrow with a majority of
guidance suggesting late afternoon/early evening for a return to
VFR.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Air Quality Alert until midnight CDT tonight for ILZ005-ILZ006-
ILZ012-ILZ013-ILZ020-ILZ021-ILZ103-ILZ104-ILZ105-ILZ106-
ILZ107-ILZ108.
IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
INZ010-INZ011.
LM...None.
&&
Visit us at weather.gov/chicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1137 AM CDT Wed Jul 16 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-171645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1137 AM CDT Wed Jul 16 2025 /1237 PM EDT Wed Jul 16 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Damaging Wind Risk...60 to 75 mph.
Level 1 of 5 Damaging Hail Risk...1 to 1.5 inches in diameter.
Level 1 of 5 Tornado Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
Scattered strong to severe storms will develop across the area
this afternoon. The greatest threats with the storms will be
damaging winds and hail. A tornado or flash flooding cannot be
ruled out.
Peak heat indices this afternoon could reach 100 degrees.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Limited Thunderstorm Risk.
High Swim Risk Lake Michigan Beaches.
Friday night through Monday...
Limited to Elevated Flooding Risk.
Limited to Elevated Thunderstorm Risk.
Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION...
High waves will cause dangerous swimming conditions at Lake
Michigan beaches Thursday through early Friday morning.
There will be periodic bouts of showers and thunderstorms
Friday night through Monday. Any storm during this period may be
severe with damaging winds and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 35 to 45 mph.
LMZ740>745-171645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1137 AM CDT Wed Jul 16 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 2 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Friday through Tuesday...
Limited to Elevated Thunderstorm Risk.
Borchardt
Visit us at www.weather.gov/chicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1235 PM CDT Wed Jul 16 2025
ILZ008-010-161800-
Ogle IL-Lee IL-
1235 PM CDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN LEE AND SOUTHWESTERN OGLE
COUNTIES THROUGH 100 PM CDT...
At 1235 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Coleta to near Lyndon
to near Tampico to near Hooppole. Movement was east at 25 mph. These
storms may continue to intensify as they approach Lee and Ogle
counties.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woosung, Nelson, Harmon, Polo, Woodland Shores, and Dixon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4202 8969 4206 8955 4159 8945 4159 8963
4193 8963 4193 8969
TIME...MOT...LOC 1735Z 255DEG 21KT 4188 8988 4172 8985 4166 8985 4147
8986
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CarlawSpecial Weather Statement
National Weather Service Chicago/Romeoville
118 PM CDT Wed Jul 16 2025
ILZ008-161845-
Ogle IL-
118 PM CDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OGLE COUNTY THROUGH
145 PM CDT...
At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Nation, or near Dixon, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oregon, Grand Detour, and Lost Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Illinois.
&&
LAT...LON 4207 8927 4189 8922 4189 8936 4190 8936
4190 8940 4189 8942 4189 8943 4190 8942
4191 8943 4191 8948 4190 8948 4190 8952
4194 8956
TIME...MOT...LOC 1818Z 247DEG 20KT 4192 8943
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CarlawThe Chicago radar (KLOT), 100 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
53 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A power line was blown down by a road.
Wind gusts were estimated between 60 and 70 mph.
A funnel cloud was reported near Rockton moving to the northeast.
Trees and power lines were blown down.
Utility poles were snapped.
Trees fell on power lines near Meadowview Lane.
A photo showed a portion of a 4 to 5 inch diameter tree snapped along with a large tree limb blown down.
A photo showed a 6 to 8 inch diameter hardwood tree snapped in half.
A photo showed a large tree limb 15 inches in diameter that was blown down.
Trees were blown down blocking Long Beach Road.
Trees were blown down blocking portions of a roadway.
Tree limbs were blown down onto cars.
Photos showed large tree limbs snapped on at least two trees.
A large tree limb was blown down blocking a roadway.
A personal weather station measured a wind gust to 67 mph.
Power lines were blown down.
A tree limb 6 to 12 inches in diameter was blown down.
A photo showed a tree limb 8 to 10 inches in diameter blown down.
A photo showed a tree 6 to 8 inches in diameter that was snapped.
A trained spotter measured a wind gust to 68 mph. A 6 inch diameter tree limb was blown down.
Power lines were blown down.
Trees and power lines were blown down.
Trees and power lines were blown down.
A tree fell onto a moving car with a tree limb breaking through the windsheild and injuring a passenger who was transported to a hospital with minor injuries.
A wooden utilitly pole with a tornado siren was blown down.
Tree limbs up to 6 inches in diameter were blown down.
Photos showed a tree limb 4 to 5 inches in diameter blown down.
A photo showed a tree limb 7 to 8 inches in diameter snapped from a trunk.
A trained spotter measured a wind gust to 70 mph.
Two areas of concentrated tree damage occurred surrounding North Avenue in Glendale Heights and Glen Ellyn. Photos depicted numerous hardwood and softwood trees snapped, including several that were at least one foot in diameter.
Mulitple reports of trees and tree limbs blown down were received from the west side of Addison.
Wind gusts were estimated to 60 mph.
Mulitple tree limbs up to 6 inches in diameter were blown down.
A photo showed several 6 inch diameter tree limbs blown down.
The ASOS wind sensor and a runway ITWS wind sensor both measured peak wind gusts to 67 mph.
A photo showed a tree limb roughly 8 inches in diameter snapped in Proska Park.
A photo showed a one foot diameter tree uprooted near Linden Street and Prospect Avenue. A portion of sidewalk was damaged by the uprooted tree.
Trees and tree limbs were blown down.
Trees and tree limbs were blown down.
A photo showed a tree limb 4 to 6 inches in diameter blown down.
Trees and tree limbs were blown down. A large section of a tree fell onto a house in the 3600 block of Honore Street.
Trees and tree limbs were blown down including a 6 inch diameter tree limb that fell on a street sign.
Trees and tree limbs were blown down.
A large tree limb fell onto a car near 15th Street and Racine Avenue.
A tree was blown down in the backyard of a house taking down power lines.
Trees and tree limbs were blown down in Bricktown.
Trees and tree limbs were blown down in Buena Park. A photo showed a large tree limb 10 to 12 inches in diameter blown down onto a bus bench awning. A piece of roof blew into the gangway between two buildings.
A tree was blown down onto a car, which was damaged.
Trees and tree limbs were blown down in Marionette Manor.
A wind gust to 63 mph was measured at the Montrose Harbor Light.
A photo showed a one foot diameter tree limb blown down onto a mobile home, causing damage to its roof.
A 6 inch diameter tree limb was snapped along Route 115, one half mile south of Route 24.
A photo showed a large rotted tree snapped a few feet above its base which partially landed on the roof of a house and an adjacent garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273112, 1273113, 1273114, 1273115, 1273116, 1273117, 1273118, 1273119, 1273120, 1273753, 1273121, 1273122, 1273123, 1273124, 1273125, 1273126, 1273127, 1273128, 1273129, 1273130, 1273131, 1273132, 1273133, 1273134, 1273719, 1276485, 1273135, 1273136, 1273137, 1273138, 1273139, 1273140, 1273145, 1273146, 1273151, 1273461, 1273442, 1273449, 1274984, 1273480, and more.